Lightning, Bedford (C)
- When
- July 21, 2:00 PM EST
- Where
- Bedford (C) County, Bedford City
- Property damage
- $2,000
- Reported by
- NEWSPAPER
Thunderstorm winds knocked down several trees and powerlines in Danville. One tree fell on a car, resulting in total loss of the vehicle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the afternoon of the 21st, produced damaging winds and damaging lightning.Thunderstorm winds knocked down several trees and powerlines in Danville. One tree fell on a car, resulting in total loss of the vehicle. Another downed tree caused roof damage to a house.Lightning struck a drug store causing minor damage in Bedford City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 1:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 215 PM EDT MON JUL 21 2003 SHORT RANGE... TONIGHT AND TUESDAY... COLD FRONT REMAINS WELL TO THE NORTH THROUGH TONIGHT AND INTO TUESDAY. MODELS NOT DEPICTING MUCH IN THE WAY OF SYNOPTIC SUPPORT FOR WIDESPREAD OR SEVERE WEATHER IN THE AREA UNTIL LATER TUESDAY. EXPECTING SCATTERED CONVECTION ESPECIALLY IN THE WEST OVERNIGHT WHERE ITS CLOSER TO ANY MCCS DEVELOP. SHORT WAVE STARTS TO LIFT NORTHEAST THROUGH THE BASE OF THE TROUGH ON TUESDAY AND MAY BE ENOUGH TO TRIGGER MORE ORGANIZED THUNDERSTORM WITH THE POTENTIAL FOR SEVERE. TUE NIGHT-WED NIGHT... MODELS STILL SHOW GOOD LIFT OVERNIGHT TUESDAY NIGHT...WITH BEST THETA-E RIDGE AT 8H EAST OF THE BLUE RIDGE...WITH 8H FRONT ALSO IN THIS AREA BY 12Z WED. GFS/S BULLSEYE OMEGA LOOKS WELL OVERDONE. GFS ALSO SPEEDS THE SYSTEM THROUGH...WHILE ETA A TAD SLOWER HANGING THE 8H FRONT UP IN THE WRN FA WED. WITH 5H TROF AMPLIFYING...CAN SEE THE ETA/S SOLUTION WOULD BE BETTER. IT LOOKS AS IF FRNT SHOULD MAKE IT TO MY ERN FA BY WEDNESDAY EVENING. HIGHER POPS WED WILL BE ALG/EAST OF THE MTNS. COOLED TEMPS SLIGHTLY WED...WITH FRONT/CLDS/PCPN...ESPECIALLY WRN FA...BUT NOT AS COOL AS MOS. WED NIGHT WENT CLOSE TO MOS...AND COOLER IN THE MTNS. LONG RANGE (THU-MON)... SFC FRONT SLOWS THURSDAY...LINGERING ACROSS THE ERN FA...BEFORE HIGH PRESSURE GIVES IT ENOUGH PUSH EAST THURSDAY NIGHT. THINK CHANCE POPS STILL WORTH MAINTAINING FOR THURSDAY...ESPECIALLY ERN CWA. AFTERWARD...HI PRS SHOULD HOLD LONG ENOUGH TO KEEP THE FORECAST DRY THROUGH SATURDAY...WITH ISOLATED MTN CONVECTION RETURNING FOR SUNDAY AFTN. ANOTHER FRONT EDGES CLOSER MONDAY...WITH A SMALL CHANCE OF TSRA...ESPECIALLY IN THE MTNS. AFTER 5H TROF LIFTS NEWD...5H HGTS/8H TEMPS BUILD...SO WE SHOULD RETURN TO LATE JULY HEAT BY THE WEEKEND. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 550 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST WEST VIRGINIA...THE ALLEGHANY HIGHLANDS...AND INTO NORTHWEST SECTIONS OF THE NEW RIVER VALLEY...AS WELL AS THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA. A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE OHIO VALLEY TODAY...AND INTO CENTRAL WEST VIRGINIA BY EARLY THIS EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS JUST OUT AHEAD OF THIS FRONT IS EXPECTED TO MOVE INTO EXTREME SOUTHEAST SECTIONS OF WEST VIRGINIA BY LATE THIS AFTERNOON OR EARLY THIS EVENING. THE STORMS MAY LAST WELL INTO THE EVENING HOURS AS THEY SPREAD INTO EXTREME WESTERN PORTIONS VIRGINIA...HOWEVER THEY WILL BEGIN TO DIMINISH IN INTENSITY AS THE EVENING PROGRESSES. THE GREATEST THREAT WITH THESE STORMS WILL BE DAMAGING WINDS... POSSIBLY AS HIGH AS 70 OR 80 MPH. ISOLATED LARGE HAIL IS ALSO POSSIBLE...ESPECIALLY IN WEST VIRGINIA. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. IN ADDITION...SEE WBCSPSRNK FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... WITH THE FRONT EXPECTED TO REMAIN JUST TO THE WEST OF VIRGINIA THROUGH TUESDAY...MORE STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON...AND COULD AFFECT A LARGER AREA OF SOUTHWEST VIRGINIA AND ALSO NORTHWEST NORTH CAROLINA. IN ADDITION...LOCALLY HEAVY RAIN ON TUESDAY ON TOP OF WHAT OCCURS LATE TODAY...MAY RESULT IN ISOLATED FLASH FLOODING...ESPECIALLY WEST OF THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE THIS AFTERNOON OR EARLY THIS EVENING. SK
NCZ001>003-018-019-VAZ012>017-022>024-032>035-212100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT MON JUL 21 2003 ...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE... ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE. THESE STORMS ARE DRIFTING VERY SLOWLY EASTWARD INTO THE FOOTHILLS OF NORTH CAROLINA AND VIRGINIA. LOCALIZE HEAVY DOWNPOURS ARE POSSIBLE...PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. PEA SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330071, 5330070.